Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Wilmington, OH

May 9, 2003Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 9, 2003, 6:33 AM EDT for Champaign County, Ohio. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 6:33 AM EDT (10:33 UTC)
Expired
May 9, 2003, 7:00 AM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS51 KILN 091033
SVRILN
OHC021-091100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
632 AM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN OHIO...

* UNTIL 700 AM EDT...

* AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ST. PARIS...OR ABOUT 10 MILES
  EAST OF PIQUA...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. PARIS...
  URBANA...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4024 8414 4007 8408 4009 8355 4028 8361

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 9, 3:25 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 AM EDT FRI MAY 9 2003

THUNDERSTORM COMPLEX PUSHING ACROSS NORTHERN INDIANA THIS MORNING
SHOULD CONTINUE TO PUSH EAST INTO NORTHERN OHIO THIS MORNING AS NOSE
OF 40 KT 925 MB JET SHIFTS EAST INTO NORTHWEST OHIO. BASED ON
300-850 MB THICKNESS...LOOKS LIKE SOME POTENTIAL FOR STORMS TO DROP
A LITLLE MORE SOUTHEAST TOWARD CENTRAL OHIO TOWARD 12Z. WILL
THEREFORE GO WITH LIKELY POPS FOR WAPOK AND CMH GROUPS WITH HIGH CHC
JUST TO THE SOUTH OF THERE.

WARMFRONT WILL LIFT NORTH ACROSS AREA THROUGH THIS AFTERNOON WITH
GOOD WARMING ACROSS AREA. 1000-850 MB THICKNESSES SUPPORTING HIGHS
IN THE LOW TO MID 80S TODAY. THIS SEEMS REASONABLE ACROSS THE SOUTH
BUT WILL GO A LITTLE COOLER THAN THAT ACROSS THE NORTH WITH BETTER
CHANCE OF PCPN THIS MORNING. GOOD INSTABILITY ACROSS AREA THIS
AFTERNOON BUT WITH FRONT LIFTING NORTH...BEST FORCING HEADS NORTH
TOO SO WILL GENERALY GO WITH LOW CHANCE POPS FOR THIS AFTERNOON AND
INTO EARLY THIS EVENING.

BETTER CHANCE THEN SPREADS BACK IN TONIGHT WITH GOOD LOW LEVEL JET
RE-ESTABLISHING ITSELF FROM 06Z TO 12Z. BEST CHANCE AGAIN LOOKS TO
BE ACROSS THE NORTH WHERE WILL GO WITH LIKELY POPS AND KEEP CHANCE
IN THE SOUTH. WITH GOOD SLY FLOW...WILL BUMP UP LOWS A LITTLE FOR
TONIGHT. LOOKS LIKE PCPN SHOULD LINGER INTO SATURDAY MORNING ACROSS
THE NORTH WITH CHANCE CONTINUING ACROSS THE SOUTH IN WARM SECTOR.
LOW LEVEL THICKNESSES GIVING HIGHS IN THE 85 TO 90 DEGREE RANGE FOR
SATURDAY. WILL UNDERCUT THIS A LITTLE BUT SHOULD STILL SEE PRETTY
WARM TEMPS FOR THIS TIME OF YEAR AS GOOD WAA PATTERN CONTINUES.

FRONT THEN SWEEPS ACROSS AREA SATURDAY NIGHT AND WILL GO LIKELY POPS
ENTIRE FA. LOOKS LIKE PCPN MAY LINGER INTO EARLY SUNDAY ACROSS THE
EAST SO WILL MAINTAIN A LOW CHANCE POP THERE. IMPRESSIVE 925/850
WINDS IN CAA PATTERN BEHIND FRONT. THINK WINDY CONDITIONS A GOOD BET
SUNDAY INTO MONDAY...ESPECIALLY ACROSS THE NORTH.

.ILN...NONE.
Hazardous weather outlook, May 9, 4:10 AM EDT, 2 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR
ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE
THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS
THE REGION ON SATURDAY.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 9, 3:46 AM EDT, 2 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
346 AM EDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND
THEN AGAIN THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED
WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO
NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

WWUS81 KILN 090748
SPSILN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
346 AM EDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING AND
THEN AGAIN THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED
WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS
MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS.
THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE
OHIO RIVER WILL BE LARGE HAIL.  DAYTIME HEATING...COUPLED WITH UPPER
LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS
AFTERNOON AND EVENING.  THE PRIMARY SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO
NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:46 AM EDTSevere Thunderstorm WarningILNAuglaize, Mercer29 min
May 9, 5:16 AM EDTSevere Thunderstorm WarningILNHardin59 min
May 9, 6:17 AM EDTSevere Thunderstorm WarningILNMiami28 min
May 9, 4:16 PM EDTSevere Thunderstorm WarningILNFairfield59 min
May 9, 4:43 PM EDTSevere Thunderstorm WarningILNHocking62 min
May 9, 4:57 PM EDTSevere Thunderstorm WarningILNMadison, Pickaway63 min
May 9, 5:47 PM EDTSevere Thunderstorm WarningILNFairfield43 min
May 9, 6:04 PM EDTSevere Thunderstorm WarningILNHocking56 min
May 9, 6:27 PM EDTFlash Flood WarningILNHocking63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.